Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Melbourne, FL

September 2, 2017Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 2, 2017, 4:16 PM EDT for Brevard County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2017, 4:16 PM EDT (20:16 UTC)
Expired
Sep 2, 2017, 5:00 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brevard County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WUUS52 KMLB 022016
SVRMLB
FLC009-022100-
/O.NEW.KMLB.SV.W.0062.170902T2016Z-170902T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
416 PM EDT SAT SEP 2 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in Florida...

* Until 500 PM EDT

* At 415 PM EDT, a severe thunderstorm was located over Viera, or
  near Rockledge, moving north at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2839 8056 2830 8057 2820 8056 2822 8086
      2847 8084 2845 8050
TIME...MOT...LOC 2015Z 172DEG 13KT 2826 8072 

HAIL...0.75IN
WIND...60MPH
 
$$

Sedlock
2 follow-up statements
932 
WWUS52 KMLB 022032
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
432 PM EDT SAT SEP 2 2017

FLC009-022100-
/O.CON.KMLB.SV.W.0062.000000T0000Z-170902T2100Z/
Brevard FL-
432 PM EDT SAT SEP 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL BREVARD COUNTY...

At 432 PM EDT, a severe thunderstorm was located over Rockledge,
moving north at 5 to 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2839 8056 2830 8057 2820 8056 2822 8086
      2847 8084 2845 8050
TIME...MOT...LOC 2032Z 172DEG 13KT 2832 8073 

HAIL...0.75IN
WIND...60MPH
 
$$

Sedlock
501 
WWUS52 KMLB 022051
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
451 PM EDT SAT SEP 2 2017

FLC009-022101-
/O.EXP.KMLB.SV.W.0062.000000T0000Z-170902T2100Z/
Brevard FL-
451 PM EDT SAT SEP 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL
EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 2839 8056 2830 8057 2820 8056 2822 8086
      2847 8084 2845 8050
TIME...MOT...LOC 2051Z 172DEG 13KT 2838 8074 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:15 PM EDT, 1 minute earlier.

Area forecast discussion, Sep 2, 4:15 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
415 PM EDT Sat Sep 2 2017

.DISCUSSION...

Current/Tonight...Fairly late start to convection with the bulk of
rainfall occurring along and south of the I-4 Corridor. Precip
banding over the Big Bend region has shown no sign of pushing east
of I-75...but the dry slug noticed in the H100-H70 lvl this mrng
should modify sufficiently in the face of dvlpg convection to allow
precip to dvlp thru late aftn/early evng. Indeed, the 1KM HRRR and
the 6KM WRF models show shras/debris precip contg over the area thru
02Z before rapidly dissipating. S/SW flow thru the H85-H50 lyr will
keep any nocturnal shra  offshore. Pre-1st pd to cover
ongoing heavy localized precip...quite WX aft 03Z. Min temps in the
M70s.

Sun-Sun Night...
The remnant trof of former T.C. Harvey will be absorbed by the
northern stream, which will allow the Bermuda ridge axis to lift out
of the FL Straits. The ridge axis should position itself north of
Lake-O thru the day, then into the Cape Canaveral area overnight.
H100-H70 flow will collapse with the passage of the ridge axis...
anticipate S/SW mean lyr flow AOB 5KTS thru the day, shifting to
E/SE with the passage of the ridge.

A slug of dry air btwn S FL and the Nrn Bahamas (H100-H70 mean RH
blo 50pct) will lift north with the ridge and bleed into the at
least the SE half of the CWA. Mid lvl temps will remain on the cool
side with H70 readings arnd 8C and H50 arnd -7C, but the resulting
lapse rates btwn 5.0-5.5c/KM are weak at best. Finally, models
indicating low lvl suppression will increase with the passage of the
ridge, with omega lift all but vanishing blow H50.

MAV/ECMWF MOS guidance picking up on the dry air advecting into the
Space Treasure Coasts with PoPs dropping to AOB 30pct...MAV holds
onto 50/60pct along and north of I-4, ECMWF less enthusiastic at
40/50pct. With the Atlc ridge axis expected to build overhead, the
decreasing steering flow, decreasing moisture, and increasing
suppression point to blo 50pct PoPs. Will go with 30pct over the
Space/Treasure coasts and Lake-O regions...40 pct Osceola county and
the I-4 Corridor. Max temps U80s along the coast, L90s interior.

Monday-Tuesday...
Weak low-level high pressure over the northern half of Florida will
move offshore late Monday morning and result in a light onshore flow
through the low-levels.  Onshore flow will strengthen during the
afternoon as the diffuse sea breeze moves inland providing the focus
for afternoon showers and thunderstorms. GFS and local WRF agree on
better precip chances over the interior where better moisture and
lift will be.  GFS is also depicting lower moisture for coastal
areas from Melbourne southward on Monday and MOS PoPs have come in
significantly lower. Have followed suit and have trimmed PoPs to
slight chance but not quite as low as MOS is advertising. Generally
40-50% PoPs over the interior and 30-40% for the coastal areas from
the Cape northward.

Onshore flow continues on Tuesday with the low-level ridge axis
north of the area.  Highest rain chances again favor the interior
during the afternoon and evening.  With higher moisture in place
along with 500 mb temps around -7 C have gone with likely (60%) over
the interior and 40-50% for coastal areas from Vero Beach northward.
Slightly lower PoPs for Martin and St. Lucie counties with some
drier air lurking over this area.

Extended....(Prev Disc)
The forecast for mid to late week, and especially into next weekend
hinges largely upon the speed at which the eastern CONUS trough
lifts out to the N-NE. The 00Z operational runs of the ECM/CMC show
this taking place faster than the GFS. This allows the post frontal
surface high to link up with the Atlantic ridge more quickly, which
in turn brings major Hurricane Irma uncomfortably close to Florida
by next Saturday. A slower solution per the GFS would leave more of
a weakness in the ridge, and an earlier turn toward the north. The
global ensembles continue to show significant spread between the
eastern US seaboard and western Atlantic Ocean. Since any potential
impact remains out at Day 8+, it remains much too early to have any
sort of handle on whether the system will directly impact Florida,
or, for that matter, any spot along the east coast of the US, and
will remain the case well into next week.

Nevertheless, the combination of high pressure to the NW-north of
Florida and lowering pressure to the E-SE of the Bahamas, should
result in increasing NE to east winds. With deep residual moisture
associated with the remnant trough remaining in place, POPS should
remain above climo, and may become more showery in nature, with a
bit less of a TS threat. Max temps near climo Thursday should nudge
a couple degrees lower by Friday-Saturday, with mins trending above
normal, especially along the coast.

&&

.AVIATION...Thru 03/18Z.
Sfc Winds: Thru 02/16Z...S/SW 4-7KTS. Btwn 02/16Z-02/19Z...coastal
sites S of KMLB bcmg S/SE 7-11KTS...N of KMLB bcmg E/NE 6-10TKS...
interior sites bcmg W/NW 6-10KTS. Btwn 02/21Z-02/24Z...KMCO/KSFB
bcmg E/SE 5-8KTS. Btwn 03/00Z-03/03Z...bcmg S/SW 3-5KTS. Aft
03/03Z...bcmg vrbl AOB 3KTS.

Vsbys/WX/Cigs: Thru 02/23Z...cigs btwn FL060-080 S of KISM-KTIX nmrs
MVFR shras/sct IFR tsras/isold LIFR +tsras. N of KISM-KTIX sct MVFR
shras/IFR tsras. Btwn 02/23Z-03/03Z...cigs btwn FL080-100 sct MVFR
shras/isold IFR tsras. Aft 03/14Z...slgt chc MVFR shras.

&&

.MARINE...
Tonight...Bermuda ridge axis over S FL/FL Straits will lift north as
the remnant trof of former T.C. Harvey is absorbed by a continental
trof pushing out of Canada into the Upr Midwest. Axis will
reposition itself btwn Cape Canaveral and Lake-O, resulting in a
loose sfc/low lvl pgrad and a light/vrbl sfc breeze. Winds generally
out of the south this evng, bcmg W/SW from Sebastian Inlet northward
aft midnight, then to N/NW by daybreak as a weak frontal trof over
the FL Panhandle sags into the north peninsula. Seas AOB 2FT over
the shelf waters, 2-3FT in the Gulf Stream, mainly in a 2FT/11sec
swell. T-storms moving offshore thru late evng.

Sunday/Sun night...Light breeze will continue to shift thru the day
as the trof fills in and the Atlc ridge takes over...bcmg N/NE from
Sebastian Inlet northward and E/SE south of the Inlet by mid aftn,
then E/NE areawide by sunset. Winds bcmg a light to gentle breeze
south of the inlet overnight as the ridge axis positions itself over
the Cape. Seas AOB 2FT over the shelf waters, 2-3FT in the Gulf
Stream, mainly in a 2FT/10sec swell. Very weak steering flow will
keep most t-storms over the interior...slgt chc of blow back north
of the Cape.

Monday-Wednesday...Gentle to light onshore flow will increase during
the day on Monday most notably in the southern zones to around 10-12
kts. Seas will be 1-2 ft nearshore with 2-3 in the offshore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  88  74  89 /  40  50  20  40
MCO  75  92  75  92 /  40  50  20  40
MLB  75  89  76  89 /  40  40  20  30
VRB  74  89  74  90 /  40  40  20  40
LEE  75  90  75  92 /  30  50  20  40
SFB  74  92  75  92 /  40  50  20  40
ORL  75  92  76  92 /  40  50  20  40
FPR  74  89  75  90 /  40  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term Fcst .....Bragaw
Mid Term Fcst........Combs
Aviation/Impact WX...Kelly/Sedlock
Hazardous weather outlook, Sep 2, 12:25 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1225 PM EDT Sat Sep 2 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1225 PM EDT Sat Sep 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
High moisture will combine with daytime heating and the east coast
sea breeze to support another round of scattered to numerous
thunderstorms. Southwest winds aloft will focus the greatest
coverage of lightning storms closer to the coast late this afternoon
and early this evening. A few stronger storms will produce wind
gusts between 40 and 50 mph, frequent to excessive lightning
strikes, and heavy downpours capable of producing 1 to 2 inches of
rain in a short period.

.RIP CURRENT IMPACT...
A northeast swell will bring a moderate risk for rip currents
along area beaches. The greatest threat will be through early this
afternoon due to tidal effects. Remember to swim near a lifeguard
and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Lightning storms capable of generating wind gusts 35 to 40 knots
will pose a hazard to boaters on inland lakes this afternoon.
Steering winds out of the southwest at 15 to 20 mph will push some
of these storms across the Intracoastal and nearshore Atlantic
waters.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Moisture levels will support at least scattered afternoon
lightning storms each afternoon, especially over the interior
counties. The primary threats will be lightning strikes, strong
wind gusts, and local heavy rainfall.

A northeast swell will maintain a moderate rip current risk
at the beaches through the holiday weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today; however, spotters
are encouraged to report rainfall amounts of 3 inches or greater.

Kelly/Ulrich

In the hours before

Special weather statement, Sep 2, 4:00 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
400 PM EDT SAT SEP 2 2017

FLZ047-022045-
Southern Brevard County FL-
400 PM EDT SAT SEP 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 445
PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suntree, or near Patrick Air Force Base, moving north at 10 to 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Patrick Air
Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent to excessive cloud to ground lightning is occurring with
this storm. Lightning can strike many miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle at
the first sound of thunder.

&&

LAT...LON 2809 8079 2834 8079 2834 8059 2818 8055
TIME...MOT...LOC 1959Z 163DEG 20KT 2822 8070

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:02 PM EDTSpecial Marine WarningMLB88 min
Sep 1, 8:19 PM EDTSpecial Weather StatementMLBOrange41 min
Sep 1, 10:12 PM EDTSpecial Weather StatementMLBVolusia48 min
Sep 2, 3:29 PM EDTAreal Flood AdvisoryMLBBrevard3 hr
Sep 2, 4:00 PM EDTSpecial Weather StatementMLBBrevard45 min
Sep 2, 4:09 PM EDTAreal Flood AdvisoryMLBBrevard2 hr
Sep 2, 4:18 PM EDTSpecial Marine WarningMLB117 min
Sep 2, 5:26 PM EDTSpecial Weather StatementMLBOsceola49 min
Sep 2, 5:27 PM EDTSpecial Weather StatementMLBBrevard48 min
Sep 2, 5:50 PM EDTAreal Flood AdvisoryMLBBrevard115 min
Sep 2, 6:13 PM EDTSpecial Marine WarningMLB92 min
Sep 2, 6:16 PM EDTSpecial Weather StatementMLBOsceola44 min
Sep 2, 6:42 PM EDTSpecial Weather StatementMLBVolusia48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.